MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Fistula (1862); Unspecified Infection (1930)
Date of Event 11/11/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) , 2006 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) , 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh; recurrent ventral hernia; abscess; sinus tract; fistula tract; infection; chronic abdominal fluid collection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of large ventral hernia with dual gore-tex mesh.Implant: gore® dualmesh® plus biomaterial with holes [1dlmcph07/03508380, 20 x 30].Implant date: (b)(6) 2006 (hospitalization [ni]).(b)(6) 2006: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: ventral hernia status post gastric bypass.Postoperative diagnosis: ventral hernia status post gastric bypass.Assistant: (b)(6), md.Anesthesia: general endotracheal.Indications: this is a middle-aged gentleman who underwent a roux-en-y gastric bypass.He has lost a tremendous amount of weight and has a large pannus in the lower abdomen.He has also developed an incisional hernia.He is symptomatic from the hernia and is requesting repair and to facilitate the closure of the hernia a panniculectomy was to be combined with the procedure by the plastic surgery service.Procedure: ¿the patient was brought to the operating room by the plastic surgery service.They initiated the operation by delineating skin flaps and exposing the hernia sac.At an appropriate time in the operation, the general surgery team was called to the operating room.With the hernia sac already exposed, it was opened in the midline.A fair number of adhesions were identified in the anterior abdominal wall, but these were taken down relatively easily with electrocautery until 4-5 cm of fascia could be identified in all directions for the subsequent repair.A large piece of 20 x 30 dual gore-tex mesh was brought up into the wound with the smooth side down and the rough side facing up.The repair was accomplished with interrupted mattress sutures of #1 prolene.Again, these were placed at least 4-5 cm back on the fascia.When completed, all these sutures were tied in continually to be certain that there was no bowel trapped between the mesh and the abdominal wall.When completed, we had a very satisfactory repair.The redundant hernia sac was excised and then the remaining hernia sac was closed over the mesh repair with a running #1 prolene.At that point, the plastic surgery service returned to the operating room to complete their portion of the procedure.¿ (b)(6) 2006: (b)(6).Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph07.Lot batch code: 03508380.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph07/ 03508380) was implanted during the procedure.Relevant medical information: (b)(6) 2006: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: ventral hernia and abdominal pannus.Postoperative diagnosis: ventral hernia and abdominal pannus.Panniculectomy.Anesthesia: general.Drains: jackson pratt #10 drains x3.Complications: none.Estimated blood loss: 300 ml.Indications: this is a 47-year-old male status post gastric bypass and massive weight loss who now presents with a large ventral hernia and abdominal pannus.He is here today for repair of the ventral hernia by dr.(b)(6) and his service with a panniculectomy by the plastic surgery service.Please see separate dictation by the general surgery service.Procedure: ¿the patient was taken to the operating room and placed supine on the operating table.After anesthesia was established, his abdomen was prepped and draped sterile.We then made an incision along the lower transverse abdominal fold with a 10-blade scalpel down to the abdomen, ligated and divided vessels along the way, using bovie electrocautery to dissect in a cephalad direction.Care was taken to avoid undue undermining laterally to preserve as much blood supply to the abdominal wall as possible.We also performed a fleur-de-lis lipectomy comprising skin and subcutaneous tissue directly overlying the ventral hernia sac.We completely dissected down to the fascial edges.Once the hernia sac and fascial edges were identified, dr.(b)(6) took over his part of the procedure where he repaired the hernia.Please see separate operative dictation.Once the hernia was repaired with the hernia sac closed over the dual gore-tex mesh, we proceeded with our portion of the panniculectomy.We copiously irrigated the abdomen with antibiotic solution, placed three #10 jackson pratt drains through 3 separate stab incisions, sutured into place with 3-0 suture.We then reapproximated the subcutaneous tissue and skin of the midline and closed in layers with 3-0 polysorb suture and a 4-0 monocryl suture in the skin, closing scarpa¿s, dermis and skin.Once the midline was closed, we then redraped the skin over the lower transverse incision, excised excess and passed this off the table.We sat the patient up approximately 10-degrees and then closed in layers over the drains closing scarpa¿s, followed by dermis, followed by subcuticular tissue with 2-0 vicryl, 3-0 vicryl and a running 4-0 monocryl suture.The umbilicus was brought out through a separate vertical incision in the midline and sutured in place with a 4-0 nylon suture.The patient tolerated the procedure well and was extubated in the operating room.Sterile dressing and abdominal binder were applied.Prior to waking up the patient was taken to the recovery room in stable condition.There were no complications and dr.Cohen was present and scrubbed for the case.Explant procedure: wound debridement and excision of previous mesh.Repair of recurrent hernia with biological mesh, strattice 10 x 10 cm.Explant date: (b)(6) 2013 (hospitalization [ni]).(b)(6) 2013: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: infected mesh with sinus tract to the skin.Postoperative diagnosis: infected mesh sinus tract to the skin and wound abscess.Anesthesia: general endotracheal.Estimated blood loss: 50 cc.Indications: this is a patient that had a gastric bypass and then lost weight, and then underwent an abdominoplasty with mesh repair.Then the patient started draining purulent material through the midline incision for a few months.A ct scan showed that there was a mesh that is infected with some fluid collection.This chronic drainage has been bothering the patient and now is here for surgical exploration.Description of procedure: ¿the patient was brought from the preoperative area and placed supine on the operative room table.General endotracheal anesthesia was achieved by the anesthesia team.Scd¿s and a foley catheter was placed by the surgical resident.The abdomen is clipped, prepped and draped in a sterile fashion.The procedure started by excising the previous scar and the sinus tract with an 11 blade, and then with electrocautery the fascia in the midline was opened.There was some purulent discharge coming from the midportion of the wound where the sinus tract was resected.Then a goretex dual mesh was identified that was sutured with #1 prolene sutures.The fascia was opened on top of the mesh exposing the entire mesh.Then flaps were created laterally to completely detached the sutures that were holding the mesh to the muscle.Below the mesh there was a chronic capsule where there was an abscess and the bowel was not identified.The entire mesh that measured 25 x 20 cm was excised completely with all the prolene sutures.The wound was profusely irrigated.Underneath the mesh was this chronic fluid collection with a thick capsule that was preventing the bowel to be involved in the wound.The bowel was involved in this fluid collection.Then a 10 x 10 cm strattice mesh was placed in the underlying fashion.Skin flaps were created in order to expose the healthy fascia and then the strattice mesh was secured in an underlying fashion to the fascia with #1 pds sutures.Interrupted u sutures were placed all around mesh to completely cover the defect.Then, the fascia reached in the midline without tension and the decision was made to close it with interrupted #1 pds sutures.The wound was again profusely irrigated and the skin was loosely closed with staples.The patient was then awakened.Instrument and lap counts correct x2.A sterile dressing was applied to the wound.The patient was then awakened and transferred to recovery in stable condition.I was present for the entire operation.¿ (b)(6) 2013: (b)(6).Implant record.Implant description: tissue matrix strattice 10 x 10.Relevant medical information: (b)(6) 2013: (b)(6).(b)(6), do.Pathology.Case: (b)(4).Final diagnosis: a) skin and soft tissue, fistula tract; excision: squamous epithelium and subcutaneous tissue with chronic inflammation.B) abdominal wall; hernia repair: fibroadipose tissue with chronic inflammation and biopsy site changes.Infected mess [sic], examined grossly.Clinical information: specimens: a) fistula tract.B) infected mesh.Clinical diagnosis: infected mesh.Operation: removal of infected mesh; hernia repair.Clinical history: 54-year-old male with s/p ventral hernia repair with mesh.Gross description: specimen a, received in formalin labeled with the patient¿s name and ¿fistula tract,¿ is a 4 x 1.2 x 1.2 cm elliptical fragment of tan-pink to white skin with an open 1.1 x 1 cm area of underlying tan-yellow, lobulated, adipose tissue.Cut section reveals fibrous tissue surrounded by tan-yellow, lobulated adipose tissue.Representative tissue is submitted in cassettes a1 and a2.Specimen b, received in formalin labeled with the patient¿s name and ¿infected mesh,¿ is a 32 x 7.5 x 0.1 cm tan-pink to yellow, irregular fragment of mesh with green to brown areas and areas of underlying tan-yellow, lobulated, adipose tissue.A representative soft tissue is submitted in cassette b1.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11571190
Report Number2017233-2021-01811
Device Sequence Number17009380
Product Code FTL
UDI-Device Identifier00733132601264
UDI-Public00733132601264
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2007
Device Model Number1DLMCPH07
Device Catalogue Number1DLMCPH07
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer03/31/2021
03/31/2021
03/31/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date04/28/2021
11/07/2021
05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexMale
Patient Weight75 KG